Two babies have died and 39 others are in hospital after suffering adverse effects following shots given under the National Vaccination Program.
The infants had been vaccinated against tuberculosis, rotavirus and hepatitis B early yesterday morning, but began suffering allergic reactions by 7:00pm last night. A total of 52 children were given the shots in the indigenous community of La Pimienta, San José and San Antonio del Monte, located in the municipality of Simojovel, Chiapas.
The Social Security Institute (IMSS) said it has launched an investigation and ordered the suspension of all vaccinations throughout the country. A team of health officials and experts has been sent to Chiapas to determine what happened.
The babies who died were just 28 and 30 days old. The others have been transferred to hospitals in the state capital, Tuxtla Gutiérrez, where one is in serious condition, 14 are in poor condition and another 22 are stable.
Parents sought help from local authorities yesterday evening but it wasn’t until early this morning that state health officials arrived in Simojovel, which is located about 300 kilometers from the capital.
The state Health Secretariat said it was important to note that vaccination has proved to be one of the most effective public health strategies, but all medication, including vaccinations, can cause adverse reactions ranging from mild to severe.
Source: CNN (sp)